These are my thoughts. They are not meant to make sense. They are my echo into the woods. I am the tree that falls, and it is here that I make a sound.
Most recent babblings

The history of babble of the modern psychotic blonde

Warps to others, warped and otherwise
Sanity Optional
Monday, February 07, 2005

Doctor's House Call

My family doctor phoned me at home tonight. I had a series of blood tests done and an abdominal ultrasound about 2 or so weeks ago because of elevated liver enzymes that showed up in the blood tests my pdoc does every few months.

The family doctor said he was waiting for my ultrasound results to come back and they were the last thing. He said all the blood work he did (which was far more extensive than the pdoc's) came back normal. But the ultrasound shows that there is something with the texture of my liver. It's "spotty", consistent with a "fatty liver".

The doctor said that normally there's nothing to be concerned about with that, but he's not a liver expert and wants to send me to one. He will forward all the test results to the liver expert who will then determine if it is likely the Valproic acid that is causing this (and likely causing it through the 30 lb weight gain it has caused) and also help determine if I need to come off the medication. He said that he knew I was a little reluctant to reduce my dose because of the relative stability I'd found but that we'd maybe have to monitor my blood every month rather than every three and see if the levels change. And if they do, then we decide if I come off the Valproic acid.

I told him I'm seeing my pdoc this Thursday and he said that he's faxing everything to him so I should bring it up during the appt and let the pdoc know that I'm going to be seeing a liver specialist to rule out anything more sinister and to get a second opinion on whether or not staying on the Valproic acid would be detrimental.

He said he knows how active I am so he's pretty sure that the "fatty liver" is coming from the weight that I've put on and he knows that it's a side effect of the medication. I said yes, and that my lovely vain brain thinks that the only positive thing about potentially coming off the Valproic acid would be hopefully returning to my normal weight.

I asked him if I would continue to get the blood tests, albeit more frequently, through the pdoc and he said no, now that he's involved, he'd like to continue to monitor things. I have to then make sure that I go to his office on a monthly basis to get the requisitions and the blood tests (thankfully, there's a lab attached to his office).

Rob looked at me when I told him all this and said, Don't let it get you all worked up. I was indignant and said of course not. But of course he's right. I am bothered that my weight has surfaced in this way and that despite the fact that I run (although I have to admit that with the cold weather I've been riding the stationary bike in place of the run - but I ride for 40 minutes at a time, hard), I run or ride the stationary bike every day, I play hockey essentially three times a week (my power skating class is like a good hard hockey game) and I weight train a few days a week. And my weight doesn't budge. Something else you have to know: I was chubby as a child and have always been "big boned" (I HATE that expression) until I was about 23, then I got into shape and was a head turner. Even as a bigger girl, I was always in proportion, was told I had a Marilyn Monroe figure. I used to get followed home by men in cars - stupid things like that. But this weight came on with a resounding thud as soon as I went on this damned medication. It's so frustrating. And to now know that I'm going to have to face a total stranger of a doctor who's going to tell me I have to lose weight when I literally try to work my ass off every day - it brings tears of frustration and shame to my eyes.

I don't like it. And I hate doing this - I rarely ever do - but why me? What have I done? I mean, I try so hard to be a decent person, my whole life. And all I have got is one challenge over another piled on - childhood sexual abuse, teenage depression (which was likely my first BP episodes), drug abuse, alcohol abuse, a very bad marriage, bankruptcy, getting kicked out of university and losing my scholarship, and this diagnosis.

All I have is Rob and Adam. And they're more than I deserve.

OK>.....get a hold of yourself girl. Deep breath. Self pity is not allowed. It is not constructive and when you sit and think, you know you've had some wonderful things in your life. EVERYONE has had issues, tragedy, difficulty. You're no different and no better or worse. So stop making this into some stupid federal case and relax. Wait and see what the doctor said and don't be so damned paranoid about a doctor you haven't even met yet. You don't even have the APPT yet for pete's sake.

Relax....now I'm off to do some crunches before bed.


Blogger Dreaming again said...
We are not our weight. No matter what it feels like when we look into the mirror, we are not our weight. We are strong women who are loving to our family, and who are vibrant and have a lot to offer the world around us. The weight that has been forced upon us because of medical issues, is not what makes us who we are.

I'll be thinking about you!! I hope the liver specialist says that all is ok and that you are safe to stay on the medication that keeps you stable, or that he knows of one that is better for your liver that will keep you just as, if not more so, stable.

Keep us updated.  

Blogger moodymicello said...
You almost lost it there. For a minute you had me worried. You and I both know that some meds are going to cause weight gain while some others won't. And we are intelligent enough to know this isn't about the weight at all. It's damn scary that something could be wrong with your liver. The fact that your pdoc isn't being cooperative about trying something else isn't helping. You must be pretty frustrated and scared by now. I'll be praying for your world to shift back right side up.  

Blogger synergy said...
You're doing all the right things. You know that intellectually, but it doesn't help when you look in the mirror. But you are working out and keeping in shape, despite your inability to move those 30 lbs. off your hips.

Also, given your level of activity, I can hardly seeing a doctor getting on you about trying to lose weight. The meds can cause the weight gain and that's known.

I've nothing terribly new or constructive to offer, but it will figure itself out. Focus on the stability that you've been enjoying the past few months and your increased enjoyment of your activities, hockey, writing, jewelry making, working out. Those are activites and enjoyment that you weren't able to find before.

L  

Blogger blondzila said...
Thanks, ladies. And yes, synergy, it's mostly on my hips and thighs :-) My jawline is still sharp (I have a very angular face), my collar bone is still visible (but not as in a sharp relief as in past). What was Marilyn Monroe is now leaning more toward pear shape, which I hate. I just have to stay positive, but it is frustrating. Thanks for letting me vent. That's what I originally created this blog for. Before anyone ever read it, it was a place for me to vent off my bipolar steam, as neurotic as it can be, and in fact, as psychotic as I could let it be. Thanks for listening, ladies. It does help.  

Blogger Polar Bear said...
I was on Valproic acid once too, and during a routine blood test, came up with elevated liver enzymes. I was sent to a specialist, got some tests done and was advised to stop valproic acid. Ince I stopped taking it, the liver enzyme count went straight back down. I had me a scare, though. I was thinking all kinds of horrible possibilities when I discovered my enzymes were up.

I hope you get through this ok. Keep us posted!  

Blogger xxan said...
Hi Blondzila, I was writing a comment for you, but it got to such a very long one, that I put it in my blog. You'll find it there.  

Post a Comment

links to this post

Copyright © 2005 Blondzila (because no one else would own this).

Powered by Blogger

Powered for Blogger by Blogger templates